You hear a ringing in your ears when you get up in the morning. This is odd because they weren’t doing that yesterday. So now you’re wondering what the cause might be: lately, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did have a headache yesterday, and you did take some aspirin last night.
Might the aspirin be the trigger?
And that possibility gets your mind working because maybe it is the aspirin. You feel like you remember hearing that some medicines can produce tinnitus symptoms. Is one of those medications aspirin? And if so, should you stop using it?
Tinnitus And Medication – What’s The Connection?
The enduring rumor has linked tinnitus symptoms with countless medicines. But what is the truth behind these rumors?
Tinnitus is commonly seen as a side effect of a broad range of medicines. The reality is that there are a few types of medicine that can produce tinnitus or tinnitus-like symptoms. So why does tinnitus get a reputation for being this super-common side effect? Well, there are a couple of theories:
- Many medications can impact your blood pressure, which also can affect tinnitus.
- Tinnitus is a fairly common condition. More than 20 million people suffer from recurring tinnitus. Some coincidental timing is unavoidable when that many individuals suffer with tinnitus symptoms. Unrelated tinnitus symptoms can begin right around the same time as medicine is used. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
- Starting a new medication can be stressful. Or more often, it’s the root condition that you’re using the medication to manage that causes stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication producing the tinnitus. It’s the stress of the whole ordeal, though the misunderstanding between the two is rather understandable.
What Medications Are Linked to Tinnitus
There are a few medications that do have a well-established (that is, scientifically established) cause-and-effect connection with tinnitus.
The Connection Between Strong Antibiotics And Tinnitus
There are ototoxic (damaging to the ears) properties in some antibiotics. Known as aminoglycosides, these antibiotics are quite powerful and are normally reserved for specific instances. High doses tend to be avoided because they can result in damage to the ears and bring about tinnitus symptoms.
Blood Pressure Medication
When you have high blood pressure (or hypertension, as the more medically inclined might call it), your doctor may prescribe a diuretic. When the dosage is significantly higher than usual, some diuretics will trigger tinnitus.
Aspirin Can Cause Ringing in Your Ears
It is possible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Typically, high dosages are the real issue. Tinnitus symptoms normally won’t be produced by normal headache doses. But when you quit taking high dosages of aspirin, thankfully, the ringing tends to go away.
Consult Your Doctor
Tinnitus might be able to be caused by several other unusual medicines. And the interaction between some mixtures of medications can also create symptoms. That’s why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.
That said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, have it checked out. It’s difficult to say for sure if it’s the medication or not. Frequently, hearing loss is present when tinnitus symptoms develop, and treatments like hearing aids can help.